Source:

Nursing2015

December 2007, Volume 37 Number 12 , p 11 - 11 [FREE]

Author

  • Michael R. Cohen RPH, MS, ScD

Abstract

function openWeblink(url,target,width) { if (!width) width = '100%'; var newWindow; newWindow = window.open(url,target,'width='+width+',height=480,status,resizable,titlebar,toolbar,scrollbars'); newWindow.focus(); } function set_JnlFullText_Print() { metaTag = document.createElement('meta'); metaTag.setAttribute('name','OvidPageId'); metaTag.setAttribute('content','JnlFullText_Print'); head = document.getElementsByTagName('head')[0]; head.appendChild(metaTag); return; } if (window.addEventListener) { // DOM Level 2 Event Module (NS 6+) window.addEventListener('onload',set_JnlFullText_Print(),false); } else if (window.attachEvent) { // IE 5+ Event Model window.attachEvent('onload',set_JnlFullText_Print); } // For anything else, just don't add the event Full Text   #header-block { display: none; } © 2007 Lippincott Williams & Wilkins, Inc. Volume 37(12), December 2007, p 11 A timely error [Department: upFront: MEDICATION ERRORS: PROGRAMMING I.V. INFUSION]

Cohen, ...

 

An 80-year-old man was taken to an urgent care center for treatment of urosepsis and septic shock. His ordered medications included I.V. dopamine (400 mg/500 mL) in a mcg/kg/minute dose to treat persistent hypotension, with titration to maintain his blood pressure (BP). Over the course of 1 hour, the infusion was titrated twice in 5 mcg/kg increments, with no increase in BP.

 

The patient was to be sent to a nearby hospital for admission to a critical care unit. A paramedic on the transport team reviewed his I.V. infusions, independently calculated the infusion rates, and checked the pump settings. The dopamine dose had been programmed in mcg/kg/hour, not mcg/kg/minute.

 

A smart pump was being used, but the nurse had bypassed the pump library and used the pump's dose calculator mode. When choosing dosing options, she had accidentally selected mcg/kg/hour. After the pump was reprogrammed to deliver the correct dose, the patient's BP increased. He was transported to the nearby hospital and discharged 5 days later.

 

These safeguards can help reduce the risk of pump programming errors.

 

Facility:

 

* Institute standardized dosing methods and list the rates (such as mg/kg/min) on all order sets where the drugs appear.

 

* Ensure use of fully functional smart pumps with dosage error-reduction software. Features should include unchangeable dosing units once a drug is selected, weight limits, clinical advisories, and alerts to warn practitioners of impending errors.

 

* List dosing methods and rates on medication administration records (MARs) and labels so the information appears in the same format needed to program the pump.

 

* Provide simulation to let participants investigate and uncover hypothetical dosing errors and determine corrective actions.

 

 

Prescribers:

 

* List dosing rates on orders, along with the calculated dose of drugs at risk for error, such as drugs for pediatric patients and chemotherapy.

 

 

Nurses:

 

* Verify the dosing rate and the calculated dose before administering a medication.

 

* Verify pump settings upon transfer of patients and at the beginning of each shift. Make sure the dosing rate and total dose make sense for the patient given his weight, age, and condition.

 

* Investigate all pump warnings and respond accordingly.

 

* Suspect an error and verify the pump settings if a patient isn't responding to the infusion as expected.

 

An 80-year-old man was taken to an urgent care center for treatment of urosepsis and septic shock. His ordered medications included I.V. dopamine (400 mg/500 mL) in a mcg/kg/minute dose to treat persistent hypotension, with titration to maintain his blood pressure (BP). Over the course of 1 hour, the infusion was titrated twice in 5 mcg/kg increments, with no increase in BP.

 
Figure. No caption a... - Click to enlarge in new windowFigure. No caption available.

The patient was to be sent to a nearby hospital for admission to a critical care unit. A paramedic on the transport team reviewed his I.V. infusions, independently calculated the infusion rates, and checked the pump settings. The dopamine dose had been programmed in mcg/kg/hour, not mcg/kg/minute.

A smart pump was being used, but the nurse had bypassed the pump library and used the pump's dose calculator mode. When choosing dosing options, she had accidentally selected mcg/kg/hour. After the pump was reprogrammed to deliver the correct dose, the patient's BP increased. He was transported to the nearby hospital and discharged 5 days later.

These safeguards can help reduce the risk of pump programming errors.

Facility:

* Institute standardized dosing methods and list the rates (such as mg/kg/min) on all order sets where the drugs appear.

* Ensure use of fully functional smart pumps with dosage error-reduction software. Features should include unchangeable dosing units once a drug is selected, weight limits, clinical advisories, and alerts to warn practitioners of impending errors.

* List dosing methods and rates on medication administration records (MARs) and labels so the information appears in the same format needed to program the pump.

* Provide simulation to let participants investigate and uncover hypothetical dosing errors and determine corrective actions.

Prescribers:

* List dosing rates on orders, along with the calculated dose of drugs at risk for error, such as drugs for pediatric patients and chemotherapy.

Nurses:

* Verify the dosing rate and the calculated dose before administering a medication.

* Verify pump settings upon transfer of patients and at the beginning of each shift. Make sure the dosing rate and total dose make sense for the patient given his weight, age, and condition.

* Investigate all pump warnings and respond accordingly.

* Suspect an error and verify the pump settings if a patient isn't responding to the infusion as expected.